Patient: Male, 73-year-old
Final Diagnosis: Page kidney from intra-renal hematoma aggravated by reversible contrast-induced nephropathy following renal arterial embolization
Symptoms: Flank pain • nausea • vomiting
Clinical Procedure: Kidney biopsy and subsequent renal arterial embolization
Page kidney was described by Dr. Irving Page in animal kidneys in 1939 with renal failure and persistent arterial hypertension from “cellophane perinephritis”. By 2009, about 100 cases of Page kidney had been reported. Bleeding complications after percutaneous kidney biopsy has, however, been well described. Moreover, the perioperative management of the recently introduced non-vitamin K antagonist anticoagulants (NOACs) remains uncertain due to inadequate evidence.
Current guidelines to determine the appropriate duration of withholding NOACs before a surgical procedure, and when to restart NOACs safely after a procedure, however, cognizant of the implications of renal dysfunction, and levels of risk of the procedure are still unclear and sometimes conflicted.
We describe a case of Page kidney from an intrarenal hematoma complicating ultrasound-guided percutaneous right native kidney biopsy with acute kidney injury after withholding apixaban, a NOAC, for 3 days. Computed tomography evidence of continuing intrarenal bleeding from a renal pseudoaneurysm was treated with super-selective renal artery embolization; the case was further complicated by superimposed acute kidney injury from contrast-induced nephropathy.
We reviewed the vagaries of Page kidney with respect to the presence, or otherwise, of hypertension and how to explain worsening renal failure despite only unilateral involvement of a single kidney in a patient with 2 kidneys. Furthermore, we revisit the risks of contrast-induced nephropathy following iodinated contrast exposure. We explored the alternative management options for a post-biopsy renal pseudoaneurysm, that would avoid the use of iodinated contrast that could have potentially mitigated, if not fully prevented, the ensuing contrast-induced acute kidney injury.